Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 338, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 22, 2017, 6:57 PM EDT for 4 counties in Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2017, 6:57 PM EDT (22:57 UTC)
- Expired
- Sep 22, 2017, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Crawford County, GA, Macon County, GA, Peach County, GA, Taylor County, GA
The radar
The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:08 PM EDT | TSTM WND DMG | 3 Sw Friendship, GA | TREE DOWN ON WALTON RD NEAR UNION CHURCH RD IN SOUTHEASTERN CRAWFORD COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WUUS52 KFFC 222257
SVRFFC
GAC079-193-225-269-222330-
/O.NEW.KFFC.SV.W.0338.170922T2257Z-170922T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
657 PM EDT FRI SEP 22 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northern Macon County in west central Georgia...
Central Peach County in central Georgia...
Southern Crawford County in central Georgia...
Eastern Taylor County in west central Georgia...
* Until 730 PM EDT
* At 656 PM EDT, severe thunderstorms were located along a line
extending from near Sandy Point to near Hicks, moving southwest at
15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Valley, Roberta, Byron, Marshallville, Reynolds, Saint Louis,
Nakomis, Jack Brown Estates, Rupert, Garden Valley, Hicks,
Potterville, Lee Pope, Horns and Winchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3243 8431 3272 8406 3272 8378 3271 8376
3230 8390
TIME...MOT...LOC 2256Z 065DEG 14KT 3269 8389 3249 8404
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:42 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 22, 3:42 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 342 PM EDT Fri Sep 22 2017 .SHORT TERM /Tonight through Saturday Night/... Widely scattered thunderstorms have quickly developed across east- central Georgia, especially between Augusta and Macon, where nickel- sized hail was reported earlier this aftn around Augusta. Overall severe threat is low but "downdraft" CAPE in the 800-1100 J/KG range certainly high enough to support very localized microbursts in strongest cells. Downed trees and powerlines occurred in southern Pulaski county yesterday with similar environment. Focus for convection, aside from high CAPE environment, is a weak upper level circulation /depicted by latest WV satl imagery/ getting better organized across south Georgia. This feature will continue to drag moisture and weak upr lvl "impulses" from NE to SW across the area through tomorrow (Saturday). Hit or miss mainly afternoon & evening storms can be expected into the weekend but most areas will remain dry. Little change in temperatures expected in the short term, with above normal conditions continuing into the weekend. DJN.83 && .LONG TERM /Sunday through Friday/... Slight differences in late week frontal timing and expanse of attendant moisture field. Not impressive at the moment and meager instability but if anything slightly adjusted back a few pops. Forecast largely on track with little change otherwise. Previous discussion follows... Baker PREV DISCUSSION... /Issued 335 AM EDT Fri Sep 22 2017/ LONG TERM /Saturday Night through Thursday/... Extended forecast period continues to appear mainly dry and warm as the region remains under a large but not particularly strong upper- level ridge through the majority of the period. Despite a persistent weakness in the upper ridge over the region, a generally stable airmass should keep any diurnal convective development in check. Chances for precipitation start creeping back into the forecast by the end of next week as the upper ridge breaks down and a fairly sharp upper trough and associated surface low/cold front approach the forecast area. 20 && .AVIATION... 18Z Update... Cu field developing in earnest now, specifically between KATL and KCSG. Similar to yesterday, sufficient instability combined with upr level impulses traversing ENE flow aloft will be enough to support widely sct convection in the next couple hours through at least 02-04z. VFR conditions should prevail outside of any SHRA/TSRA. Patchy ground fog overnight could briefly reduce vsbys to 3-5sm btwn 10-12z. //ATL Confidence...18Z Update... Medium on convective development this afternoon. High on all other elements. DJN.83 && .PRELIMINARY POINT TEMPS/POPS... Athens 67 86 65 85 / 20 10 5 10 Atlanta 70 85 68 85 / 20 10 5 10 Blairsville 56 82 59 81 / 20 20 5 10 Cartersville 67 86 64 85 / 20 10 10 10 Columbus 70 88 68 88 / 20 20 10 10 Gainesville 68 84 66 83 / 20 10 5 10 Macon 65 87 65 87 / 20 10 5 10 Rome 66 87 64 87 / 20 20 10 10 Peachtree City 66 85 65 85 / 20 10 10 10 Vidalia 70 87 68 87 / 20 20 5 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJN.83 LONG TERM....20/Baker AVIATION...DJN.83
Hazardous weather outlook, Sep 22, 11:49 AM EDT, 7 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1149 AM EDT Fri Sep 22 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1149 AM EDT Fri Sep 22 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are possible this afternoon and evening. The primary hazard will be lightning, along with some gusty winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... There is a chance of thunderstorms Saturday and Thursday, mainly during the afternoon and evening. The primary hazards will be lightning, along with brief heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 22, 5:49 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT FRI SEP 22 2017
GAZ108-109-222215-
Wilcox GA-Dodge GA-
549 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILCOX AND
SOUTHWESTERN DODGE COUNTIES UNTIL 615 PM EDT...
At 548 PM EDT...a strong thunderstorm was near Pope City, or 9 miles
northwest of Abbeville. Another strong storm was located near Five
Points in southern Dodge County. Both storms were moving southwest
at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Abbeville, Rochelle, Pineview, Rhine, Pitts, Union, Five Points,
Cedar Creek and Pope City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3191 8353 3208 8360 3212 8349 3212 8344
3213 8344 3212 8342 3213 8341 3213 8340
3206 8335 3213 8319 3210 8311 3195 8324
3203 8335
TIME...MOT...LOC 2148Z 061DEG 7KT 3207 8345
HAIL...0.75IN
WIND...50MPHLocal storm report, Sep 22, 6:16 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL THOMASTON 32.89N 84.33W
09/22/2017 E1.00 INCH UPSON GA PUBLIC
PUBLIC REPORTS OF MARBLE- TO QUARTER-SIZED HAIL IN
THOMASTON
&&
EVENT NUMBER FFC1701302
THIEMSpecial weather statement, Sep 22, 6:20 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
620 PM EDT FRI SEP 22 2017
GAZ108>110-222245-
Telfair GA-Wilcox GA-Dodge GA-
620 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...
SOUTHEASTERN WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 645 PM
EDT...
At 620 PM EDT...a line of strong thunderstorms was along a line
extending from near Antioch Church to near Workmore...and moving
south at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Abbeville, Milan, Rhine, Jacksonville, Temperance, Browning, China
Hill, Horse Creek Wma, Antioch Church and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3178 8303 3179 8304 3180 8308 3181 8309
3181 8314 3182 8314 3182 8315 3185 8318
3184 8321 3185 8342 3205 8335 3203 8291
3178 8286 3178 8289 3179 8290 3178 8292
3179 8298 3178 8299
TIME...MOT...LOC 2220Z 356DEG 9KT 3194 8331 3191 8303
WIND...40MPHLocal storm report, Sep 22, 6:29 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 PM EDT FRI SEP 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL JEFFERSON HILLS 32.79N 83.67W
09/22/2017 E0.50 INCH BIBB GA PUBLIC
PUBLIC REPORTS OF 1/4 TO 1/2 INCH SIZED HAIL SOUTH OF
MACON
&&
EVENT NUMBER FFC1701303
THIEMSpecial weather statement, Sep 22, 6:32 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
632 PM EDT FRI SEP 22 2017
GAZ052-053-066-067-222300-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
632 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...NORTHERN
TROUP...SOUTHEASTERN HEARD AND NORTHWESTERN MERIWETHER COUNTIES UNTIL
700 PM EDT...
At 631 PM EDT...a line of strong thunderstorms was along a line
extending from near Corinth to Rocky Mount...and moving west at 15
mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lagrange, Greenville, Hogansville, Grantville, Luthersville, Lone
Oak, Gay, Corinth, Rocky Mount, Saint Marks, Mountville, Louise,
Odessadale, Stovall, Harrisonville, Hillcrest, Big Springs, Durand,
Wares Crossroads and Glenn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3336 8493 3311 8453 3288 8480 3313 8524
3317 8524
TIME...MOT...LOC 2231Z 081DEG 11KT 3327 8489 3315 8471
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Sep 22, 6:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
639 PM EDT FRI SEP 22 2017
GAZ079-222315-
Talbot GA-
639 PM EDT FRI SEP 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALBOT COUNTY UNTIL
715 PM EDT...
At 638 PM EDT...a strong thunderstorm was over Pleasant Hill, or 9
miles north of Talbotton. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Talbotton, Manchester, Woodland, Pleasant Hill, Flint Hill, Olive
Branch and Po Biddy Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3272 8468 3277 8469 3285 8463 3285 8457
3288 8451 3287 8448 3286 8449 3285 8447
3282 8444 3284 8443 3284 8442 3281 8440
3261 8450 3271 8470
TIME...MOT...LOC 2238Z 015DEG 2KT 3281 8451
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:11 PM EDT | Special Weather Statement | FFC | Crisp, Dooly, Pulaski | 34 min |
| Sep 21, 9:12 PM EDT | Special Weather Statement | FFC | DeKalb | 33 min |
| Sep 22, 2:34 PM EDT | Special Weather Statement | FFC | Laurens | 26 min |
| Sep 22, 2:42 PM EDT | Special Weather Statement | FFC | Johnson | 33 min |
| Sep 22, 3:08 PM EDT | Special Weather Statement | FFC | Jefferson | 37 min |
| Sep 22, 3:16 PM EDT | Special Weather Statement | FFC | Bleckley | 29 min |
| Sep 22, 3:17 PM EDT | Special Weather Statement | FFC | Johnson | 43 min |
| Sep 22, 3:28 PM EDT | Special Weather Statement | FFC | Emanuel | 47 min |
| Sep 22, 3:48 PM EDT | Special Weather Statement | FFC | Bleckley | 42 min |
| Sep 22, 4:50 PM EDT | Special Weather Statement | FFC | Pulaski | 25 min |
| Sep 22, 4:51 PM EDT | Special Weather Statement | FFC | Pulaski | 24 min |
| Sep 22, 4:55 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 35 min |
| Sep 22, 4:59 PM EDT | Special Weather Statement | FFC | Jones, Monroe | 31 min |
| Sep 22, 5:29 PM EDT | Special Weather Statement | FFC | Lamar, Monroe | 31 min |
| Sep 22, 5:43 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Upson | 47 min |
| Sep 22, 5:48 PM EDT | Special Weather Statement | FFC | Bibb | 27 min |
| Sep 22, 5:49 PM EDT | Special Weather Statement | FFC | Wilcox | 26 min |
| Sep 22, 6:01 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Twiggs | 29 min |
| Sep 22, 6:14 PM EDT | Severe Thunderstorm Warning | FFC | Talbot, Upson | 31 min |
| Sep 22, 6:20 PM EDT | Special Weather Statement | FFC | Telfair | 25 min |
| Sep 22, 6:28 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Houston, Peach, Twiggs | 32 min |
| Sep 22, 6:32 PM EDT | Special Weather Statement | FFC | Meriwether, Troup | 28 min |
| Sep 22, 6:39 PM EDT | Special Weather Statement | FFC | Talbot | 36 min |
| Sep 22, 7:34 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Taylor | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.